Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2020, 6:57 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 6:57 PM CDT (23:57 UTC)
- Expired
- May 24, 2020, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:32 PM CDT | HAIL 1.25 | 3 W Bunker Hill, KS | COURTESY OF KAKE TV. |
| May 24, 7:35 PM CDT | HAIL 1 | 6 N Dorrance, KS | CORP OF ENGINEERS AT WILSON LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1835 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WUUS53 KICT 242357
SVRICT
KSC053-105-167-250100-
/O.NEW.KICT.SV.W.0064.200524T2357Z-200525T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
657 PM CDT Sun May 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Lincoln County in central Kansas...
Northwestern Ellsworth County in central Kansas...
Eastern Russell County in central Kansas...
* Until 800 PM CDT.
* At 657 PM CDT, a severe thunderstorm was located near Wilson,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wilson, Lincoln, Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill,
Wilson State Park and Wilson Lake.
This includes Interstate 70 between Mile Markers 188 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9855 3907 9814 3869 9831 3870 9885
3913 9873
TIME...MOT...LOC 2357Z 205DEG 18KT 3878 9852
HAIL...1.25IN
WIND...60MPH
$$
VAUGHAN3 follow-up statements
165
WWUS53 KICT 250022
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
722 PM CDT Sun May 24 2020
KSC053-250031-
/O.CAN.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Ellsworth KS-
722 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ELLSWORTH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3913 9855 3908 9825 3887 9845 3887 9849
3884 9849 3874 9859 3877 9883 3913 9873
TIME...MOT...LOC 0021Z 208DEG 22KT 3884 9876
$$
KSC105-167-250100-
/O.CON.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Lincoln KS-Russell KS-
722 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN LINCOLN AND EASTERN RUSSELL COUNTIES...
At 721 PM CDT, a severe thunderstorm was located near Russell, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lucas, Sylvan Grove, Luray, Dorrance, Bunker Hill, Wilson State Park
and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9855 3908 9825 3887 9845 3887 9849
3884 9849 3874 9859 3877 9883 3913 9873
TIME...MOT...LOC 0021Z 208DEG 22KT 3884 9876
HAIL...1.25IN
WIND...60MPH
$$
VAUGHAN394
WWUS53 KICT 250048
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
748 PM CDT Sun May 24 2020
KSC105-250058-
/O.CAN.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Lincoln KS-
748 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LINCOLN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0048Z 208DEG 42KT 3907 9860
$$
KSC167-250100-
/O.CON.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Russell KS-
748 PM CDT Sun May 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN RUSSELL COUNTY...
At 748 PM CDT, a severe thunderstorm was located near Lucas, or 18
miles north of Wilson, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lucas, Luray, Dorrance, Bunker Hill, Wilson Lake and Wilson State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0048Z 208DEG 42KT 3907 9860
HAIL...1.00IN
WIND...60MPH
$$
VAUGHAN176
WWUS53 KICT 250057
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
757 PM CDT Sun May 24 2020
KSC167-250107-
/O.EXP.KICT.SV.W.0064.000000T0000Z-200525T0100Z/
Russell KS-
757 PM CDT Sun May 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
LAT...LON 3913 9857 3912 9848 3889 9848 3886 9849
3884 9849 3881 9878 3894 9877 3913 9871
TIME...MOT...LOC 0057Z 205DEG 18KT 3911 9858
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:09 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 24, 3:09 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 309 PM CDT Sun May 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 309 PM CDT Sun May 24 2020 A compact convectively-induced mid-level circulation is currently rotating northeast across northeast KS. This feature coupled with an increasingly moist/unstable and uncapped airmass is supporting scattered thunderstorm activity, mainly across northeast KS and points northeastward. Thinking brunt of activity associated with this feature will likely remaining northeast of the forecast area this afternoon. Attention then turns to scattered/numerous thunderstorm potential this evening and overnight after about 4-5 PM, especially northwest of the KS Turnpike corridor. The culprits are a strong frontal zone approaching from the northwest, in concert with a deep western CONUS trough approaching slowly from the west, amidst a moist/unstable/weakly capped airmass. Combination of strong/fat instability and weak to modest deep layer shear should support at least embedded supercell structures, with a large hail/damaging wind threat, especially before about 10 PM. Additionally, per latest observational trends and RAP short-term forecast soundings, cannot rule out an isolated tornado threat across central KS, where enhanced backed flow exists just north of returning rich moisture/instability. Over time through the evening, veer-back deep layer shear profile in concert with big cold pools and mid-upper flow oriented parallel to the frontal zone should support numerous storm mergers, with main hazards transitioning to pockets of marginally severe hail, damaging winds, and very heavy rainfall. Localized flash flooding is possible. Severe threat should continue to drop off through about 2 AM. Scattered to numerous showers and thunderstorms are likely Monday through Monday evening across much of the area, as the frontal zone continues to move slowly east across the region, amidst a moist and uncapped airmass. Rather meager instability owing to poor mid-level lapse rates should limit the severe threat, although pockets of very heavy rainfall are likely given the deep warm and moist atmosphere. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun May 24 2020 Seasonably cool temperatures and periodic shower/thunderstorm chances will persist across the region Tuesday through Thursday, as the western CONUS upper trough eventually stalls across the Southern Plains. The threat for widespread heavy rainfall and severe weather will likely be low during this period given meager instability, shear, and forcing. Daytime high temperatures look mostly in the 70s. Mostly dry and warmer weather should return Friday through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1130 AM CDT Sun May 24 2020 Widely scattered showers and thunderstorms will rotate around an area of low pressure moving north across central and eastern Kansas this afternoon. Otherwise, VFR conditions are expected to prevail thru the daylight hours. Scattered to numerous showers and storms are expected tonight into Monday morning with MVFR cigs developing and occasional MVFR/IFR vsbys in storms. KED && .HYDROLOGY... Issued at 309 PM CDT Sun May 24 2020 Slow-moving scattered to numerous thunderstorms will likely support a handful of areal and/or flash flood warnings across mainly central KS this evening and overnight. The heavy rainfall threat will shift and expand eastward for Monday afternoon- evening, with additional flood and/or flash flood warnings possible through central and eastern KS. Modest rises on area rivers and streams are likely, which could support some river flood warnings. Worst case scenario rainfall brings numerous river forecast points into minor and moderate flooding across central and eastern Kansas. Will continue to monitor area rivers and streams for possible flood warnings. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 71 58 73 / 60 80 50 40 Hutchinson 61 68 56 73 / 70 80 40 30 Newton 62 70 57 72 / 60 80 50 40 ElDorado 63 71 58 73 / 50 80 70 50 Winfield-KWLD 64 71 58 73 / 50 80 60 50 Russell 57 64 51 75 / 80 60 20 20 Great Bend 58 64 52 74 / 80 60 20 20 Salina 61 69 56 73 / 80 80 50 30 McPherson 61 69 56 72 / 70 80 50 30 Coffeyville 65 75 62 76 / 50 80 70 70 Chanute 65 75 62 75 / 50 80 80 70 Iola 66 75 62 76 / 50 80 70 70 Parsons-KPPF 65 75 62 75 / 50 80 80 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday evening for KSZ032-033-047>053- 067>070-082-083-091>094. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED HYDROLOGY...ADK
Hazardous weather outlook, May 24, 3:46 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 346 PM CDT Sun May 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 346 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening, mainly across central Kansas. The strongest activity will be capable of large hail and damaging winds, along with perhaps an isolated tornado or two. Pockets of very heavy rainfall are likely, which may lead to localized flash flooding. The hail and isolated tornado threat will diminish by around 10 PM, with heavy rainfall and 50 to 60 mph winds remaining possible through about 3 AM. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms are expected once again across the region Monday afternoon and evening. The primary threat will be pockets of heavy rainfall, which may lead to localized flash flooding. Periodic shower and thunderstorm chances will persist across the region Tuesday through Thursday. The threat for severe weather will likely be low during this period, although pockets of heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed through about 10 PM across mainly central Kansas. Rainfall reports are always appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 24, 1:53 PM CDT, 5 hours 4 minutes before
Special Weather Statement National Weather Service Wichita KS 153 PM CDT Sun May 24 2020 KSZ070-241930- Greenwood KS- 153 PM CDT Sun May 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Greenwood County in southeastern Kansas... * Until 230 PM CDT. * At 152 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southeast of Hamilton, or 12 miles northeast of Eureka...moving northeast at 45 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Eureka, Hamilton, Virgil, Eureka City Lake and Eureka Airport. LAT...LON 3780 9596 3782 9639 3817 9609 3817 9596 TIME...MOT...LOC 1852Z 228DEG 41KT 3791 9609 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:26 AM CDT | Flash Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 49 hr |
| May 24, 1:53 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.